Conditions

The Side-Effects of Cancer Treatments

Source: Mayo Clinic
Print
Share
Save

As you are searching for hope during your care, you might not be aware of all of the painful pit stops along the way. The treatment options such as radiation, chemotherapy, surgery, and pain medications will reduce or eliminate the tumors but they all have their own side effects.

Radiation

During radiation therapy, you may notice redness and a burning sensation on your skin. You may also experience diarrhea, fatigue, mouth sores, and many other issues during radiation therapy.

Chemotherapy

There are many positive outcomes in chemotherapy if it is effectively reducing the size of the tumor. You might witness fatigue, nausea, hair loss, and infection during chemotherapy. To relief these symptoms, you might be advised to take pain-relief medications and practice relaxation techniques.

Surgery

Surgery is performed to remove or reduce the growth and spread of the tumor. Surgery is generally painful with a long recovery period to follow afterwards.

Pain medications

Every pain medication presents with its own side effects and should be reviewed with your healthcare provider before taking the medication. Patients taking strong pain medications such as opioids will experience constipation. Healthcare providers often recommend taking a stool softener and stimulants for bowel movement to treat the constipation resulting from the opioids. The prevention of these bowel irregularities is easier to manage then to treat the problem.


Initially you will need to determine the correct dosage to resolve your pain. Once your body determines the dosage needed for pain relief the side effects such as confusion, sleepiness, and lethargy will diminish.


Also, discuss the side effects of the less lethal medications with your healthcare provider. Even OTC pain relief medications might have serious side effects to harm your body. For example, OTC can increase your blood pressure, cause ulcers, and damage your kidneys. Aspirin causes gastrointestinal bleeding and acetaminophen may cause liver damage if used for an extending period of time. 

Did you find this helpful?
You may also like